Alert archive / Maine / Gale Watches in 2021
Gale Watch 4, NWS Caribou, ME
NWS Caribou, ME issued this gale watch at Jan 27, 2021, 4:21 PM EST. It took effect at Jan 29, 2021, 3:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2021, 4:21 PM EST (21:21 UTC)
- In effect from
- Jan 29, 2021, 3:00 AM EST
- Expired
- Jan 28, 2021, 2:59 AM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
268 WHUS71 KCAR 272121 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 421 PM EST Wed Jan 27 2021 ANZ050-051-280900- /O.NEW.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 421 PM EST Wed Jan 27 2021 ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 5 to 8 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From late Thursday night through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
391 WHUS71 KCAR 280044 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 744 PM EST Wed Jan 27 2021 ANZ050-051-281100- /O.CON.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 744 PM EST Wed Jan 27 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 5 to 8 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From late Thursday night through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ VJN
107 WHUS71 KCAR 280759 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 259 AM EST Thu Jan 28 2021 ANZ050-051-281600- /O.UPG.KCAR.GL.A.0004.210129T0800Z-210130T0600Z/ /O.NEW.KCAR.GL.W.0005.210129T1000Z-210130T0800Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 259 AM EST Thu Jan 28 2021 ...GALE WARNING IN EFFECT FROM 5 AM FRIDAY TO 3 AM EST SATURDAY... * WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 feet expected. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From 5 AM Friday to 3 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-281600- /O.NEW.KCAR.SC.Y.0007.210129T1000Z-210130T0800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 259 AM EST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 3 AM EST SATURDAY... * WHAT...North winds 15 to 25 kt with a few gusts up to 35 kt and seas 3 to 6 feet expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 5 AM Friday to 3 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Jan 27, 12:09 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Jan 27, 12:09 PM EST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1209 PM EST Wed Jan 27 2021 .SYNOPSIS... Low pressure will track to our south today. A stronger low will pass well to our south Thursday, followed by an upper level low from Ontario tracking southwest of the region Thursday night and Friday. High pressure will build in from the west Saturday and Sunday, then move east Monday. && .NEAR TERM /THROUGH TONIGHT/... 1205 PM Update... Visible satellite and metars showing mainly cloudy sky across the forecast area at this hour. The light radar returns across northeast Aroostook county have dissipated, thus have removed pops there. Outside of stray flurry, the afternoon should remain dry. No changes to current high temperature forecast as it still looks on track at this time. Prev discussion For tonight, cannot rule out lingering snow showers acrs the far west as weak area of convergence mvs east and interacts with lingering low-lvl moisture. Likely will see 1/2 inch of snow accums at best for areas to the west of Hwy 11 through the overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday will be another mainly cloudy day with above normal temperatures in the mid 20s across the north and lower 30s Downeast. An upper level low located around James Bay Thursday morning will quickly move southeastward towards central and southern New England by Thursday night. The approaching upper level low will steepen low level lapse rates by Thursday afternoon, leading to the development of more numerous snow showers. By the evening, forcing will become more concentrated as positive vorticity advection from the upper level low arrives. An inverted trough is likely to form northwest of a surface low located south of Nova Scotia. This trough will pivot towards the southwest overnight into Friday morning. Snow should become more stratiform in response to this feature with high snow to liquid ratios also expected given the strongest lift located within the dendritic growth zone from -12 to -18C. Ratios around 15 to 20 to 1 were preferred based on a blend of the Cobb and max temperature in profile methods. Most locations should see around an inch or less, except across coastal Downeast Maine where higher QPF is expected to translate to a more substantial accumulation of a few inches. For now the heaviest axis of QPF is forecast to remain offshore, but a slight shift could result in advisory level snow amounts for coastal zones. Winds are expected to increase later Thursday night into Friday, particularly Downeast. This may lead to blowing and drifting snow, which is not currently explicitly mentioned in the grids and forecast. Conditions dry out for the most part on Friday, but scattered flurries cannot be ruled out with the upper level low overhead and the top of the boundary layer within the dendritic growth zone. Mostly cloudy skies and noticeably cooler temperatures are expected with highs topping out in the teens across the north and low to mid 20s Downeast. Low temperatures Friday night will be tricky with partial clearing expected and a moderate pressure gradient limiting decoupling to the most sheltered areas. A solution near the middle of guidance was preferred with lows around zero across the north and 10 above along the coast, but this may need to be refined in the near term as cloud cover trends become more apparent. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Generally dry conditions and near normal temperatures are expected this weekend into Monday with a gradual warming trend. A slow moving upper level low will continue to spin over the area Saturday before finally weakening and moving off to the south by Sunday. Despite the unsettled pattern aloft, a lack of moisture should keep conditions dry and skies partly to mostly sunny through the weekend. The next upper level trough and surface low will move south of the region across the Mid-Atlantic Sunday night into Monday with surface ridging over eastern Canada initially suppressing wintry precipitation well off to the south. By later Monday night into Tuesday the ridge will weaken and move off to the east at the same time a secondary shortwave trough at 500 hPa begins to round the base of the aforementioned longwave trough over the Mid-Atlantic. This should push the precipitation shield northward towards the forecast area. Exact timing of this varies significantly among guidance from Monday night as shown on the Canadian and ICON, to Tuesday on the GFS, to Tuesday night into Wednesday on the 0z ECMWF. Timing is sensitive to both how quickly the surface ridge moves east and timing of the fast- moving shortwaves moving along the northern branch of the jet stream. Current thinking is the faster solutions are less realistic given that they show precipitation intruding upon a strong surface ridge, so NBM PoPs were reduced about 10 percent on the front end of the system to show a later arrival of slight chance and chance PoPs more towards Monday night Downeast and Tuesday across the rest of the area. One encouraging factoid for snow lovers is that the 0z European ensemble mean 24 hour snowfall for Bangor has increased to 6 inches despite timing differences, and more importantly only a handful of members of the 50 member ensemble have little or no snow. In summary, all signs continue to point towards this being the next chance for widespread significant snowfall, but timing and details remain murky. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: 1205 PM Update... Expect mainly MVFR ceilings this afternoon, although a few breaks in the lower cloud deck at times may give way to periods of VFR ceilings. Expect widespread MVFR ceilings tonight all terminals. Light North wind through tonight. SHORT TERM: Thursday to Friday morning...Mainly MVFR due to ceilings and snow showers. IFR visibility possible in snow Downeast late Thursday night into Friday morning. Modestly breezy NNW wind, increasing Downeast Friday. Friday afternoon to Saturday...MVFR ceilings across the north. VFR Downeast. Modestly breezy NW winds. Saturday night to Sunday...VFR with light winds. && .MARINE... NEAR TERM: Winds and seas remain well below SCA levels through tonight. A few gusts upward of 20kts on the outer waters can be expected this afternoon. SHORT TERM: Winds and seas will increase to SCA levels Thursday evening, then possibly to gale force by Friday through Friday evening. Visibility reductions are likely in snow and light freezing spray is also possible. Winds and seas decrease later Friday night into the weekend. Waves will be comprised of two groups: A southward propagating wind-driven group and a longer period swell propagating northwest from distant low pressure over the Atlantic. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Duda/Farrar Short Term...MStrauser Long Term...MStrauser Aviation...Duda/Farrar/MStrauser Marine...Duda/Farrar/MStrauser
Hazardous weather outlook, Jan 27, 3:17 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 317 AM EST Wed Jan 27 2021 MEZ001>006-010-011-015>017-029>032-280830- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 317 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-280830- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 317 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds will be possible Friday afternoon and Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.